Alert archive / Minnesota / Beach Hazards Statements in 2019
Beach Hazards Statement 8, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 17, 2019, 3:25 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jul 17, 2019, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 3:25 AM CDT (08:25 UTC)
- In effect from
- Jul 17, 2019, 10:00 AM CDT
- Expired
- Jul 17, 2019, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
509 WHUS43 KDLH 170825 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 325 AM CDT Wed Jul 17 2019 ...HIGH RISK OF RIP CURRENTS TODAY... MNZ037-WIZ001-180200- /O.NEW.KDLH.BH.S.0008.190717T1500Z-190718T0200Z/ Carlton and South St. Louis-Douglas- 325 AM CDT Wed Jul 17 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect from 10 AM CDT this morning through this evening. * LOCATIONS...The beaches of Minnesota and Wisconsin Points, including Park Point Beach. * TIMING...Rip currents may develop as early as mid morning with the greatest threat this afternoon and evening as waves build. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Melde
2 follow-up statements
491 WHUS43 KDLH 171528 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1028 AM CDT Wed Jul 17 2019 ...HIGH RISK OF RIP CURRENTS TODAY... MNZ037-WIZ001-180200- /O.CON.KDLH.BH.S.0008.000000T0000Z-190718T0200Z/ Carlton and South St. Louis-Douglas- 1028 AM CDT Wed Jul 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * LOCATIONS...The beaches of Minnesota and Wisconsin Points, including Park Point Beach. * TIMING...Rip currents may develop as early as mid morning with the greatest threat this afternoon and evening as waves build. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JJM
572 WHUS43 KDLH 180206 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 906 PM CDT Wed Jul 17 2019 MNZ037-WIZ001-180315- /O.EXP.KDLH.BH.S.0008.000000T0000Z-190718T0200Z/ Carlton and South St. Louis-Douglas- 906 PM CDT Wed Jul 17 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves will continue to diminish tonight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 11:53 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 16, 11:53 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1153 PM CDT Tue Jul 16 2019 .UPDATE... Issued at 1152 PM CDT Tue Jul 16 2019 Updated for the 06Z aviation discussion. && .SHORT TERM...(This evening through Wednesday) Issued at 340 PM CDT Tue Jul 16 2019 A break from the storms today, then a return to storms again on Wednesday into Wednesday night. Dew points will rise into the mid to upper 60s on Wednesday as southerly flow at low levels causes an increase in low level moisture, though early-day showers and storms will lead to mostly cloudy skies, which in combination with easterly winds off of Lake Superior will cause high temperatures to only reach into the upper 70s across northeast Minnesota on Wednesday, cooler right alone the lake and warmer in northwest Wisconsin. The winds could be especially breezy along the lakeshore and in the Twin Ports at the head of the lake where winds may gust as strong as 20 mph. The best chance for precipitation on Wednesday will be across north-central Minnesota, though the extent of precipitation is a little uncertain since it will depend on how storms across the Dakotas evolve through tonight. In general, though, a dissipating trend is expected into the late morning hours as storms approach northeast Minnesota. Later Wednesday afternoon into Wednesday night there will be another round of storms that develop across east-central Minnesota and northwest Wisconsin. Some of this convection will likely from the remnants of the morning storms, others could form along outflow boundaries put out by the early morning convection, and then still others could develop along the main warm frontal zone/instability gradient in central MN into northern WI. There is a lot of uncertainty with how storms will evolve, but in general at least scattered to widespread storms are anticipated, with a potential for heavy rainfall and, given along-frontal storm motion, possible flash flooding. Stronger flow aloft (compared to early-week storms) as well as the support of a mid-level shortwave trough approaching from the west may lead to some strong to severe storms with any initial convection Wednesday afternoon, transitioning to more of a heavy rain/flash flood threat in the evening as storms merge. Precipitation gradually ends from west to east late Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM CDT Tue Jul 16 2019 Showers and thunderstorms should be on their way out of the Northland Thursday morning with a dry day expected thereafter. There is a chance of showers and thunderstorms again over our northern zones Thursday night as diurnal convection over the Dakotas expands eastward on a strengthening low-level jet. The mid and upper level height fields orient west-southwesterly overnight jet streak moves into the region with an associated vort max and shortwave trough nearer the surface. The fast west- southwest flow aloft will continue Friday and Friday night before ridging aloft builds across the Upper Midwest on Saturday. Southwesterly winds near the surface will bring in higher theta-e air both Thursday and Friday with heat indices climbing above 90 degrees for southern portions of the forecast area. The warmest temperatures are forecast for Friday over northwest Wisconsin where temps will be in the 90s with heat indices of 95-100 degrees. The warm, soupy airmass may be attenuated by cloud cover and thunderstorms over a pseudo-warm front over central and southern Minnesota into central Wisconsin. There is a potential for a few storms in our forecast area, which would thereby limit temperatures. A cooler and less muggy airmass will move in for Saturday with temperatures in the upper 70s and low 80s with dewpoints in the middle 50s to low 60s. Another round of thunderstorms is possible heading into Sunday, which may keep temperatures cooler yet. Mostly cloudy skies and rain in the area should result in highs in the middle 70s to upper 70s across the Northland. A broad surface ridge will drift into the Upper Midwest as a very high amplitude upper-level ridge will build across the Rockies and into the Northern Plains, which should keep conditions cooler and quiet. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1152 PM CDT Tue Jul 16 2019 Weak high pressure over the region has produced light winds and VFR conditions. Areas of fog may develop, and have included into the KHYR and KINL TAF for now, with visibilities in the MVFR range. Showers and thunderstorms are expected to move into the terminals Wednesday morning after 10z, and have handled with VCSH for now until confidence in timing and location improves. Another round of showers and thunderstorms is expected after 17z, and while timing and location are still uncertain, have included -SHRA group with VCTS and CB clouds. Behind this round of showers and storms, an area of stratus with MVFR ceilings and visibilities until the end of the TAF period. && .MARINE... Issued at 340 PM CDT Tue Jul 16 2019 A ridge of high pressure will move from the Northern Plains toward northern Lake Superior tonight and Wednesday. Meanwhile an area of low pressure over the Central Plains will strengthen and move gradually northeastward. The pressure gradient will orient roughly parallel to the North Shore of Lake Superior with northeast winds expected from early Wednesday morning through early evening. Winds will be strongest in the southwest arm with sustained winds of 15 to 20 knots. A Small Craft Advisory will likely be needed. Thunderstorms will move over the waters Wednesday afternoon through Wednesday night. Expect strong and gusty winds in thunderstorms turning southwesterly once again behind the storm complex. Southwest winds are expected to continue through Thursday night and will be in the 5 to 15 knot range. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 73 62 85 / 10 80 90 10 INL 57 76 62 83 / 20 100 100 20 BRD 65 80 67 87 / 30 80 80 10 HYR 61 83 69 88 / 20 80 100 20 ASX 60 79 65 88 / 0 60 90 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...LE SHORT TERM...JJM LONG TERM...Huyck AVIATION...LE MARINE...Huyck
Hazardous weather outlook, Jul 16, 3:39 PM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 339 PM CDT Tue Jul 16 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 339 PM CDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several rounds of thunderstorms are expected Wednesday through Monday. Storms could be strong to near severe on Wednesday, with storms capable of producing very heavy rainfall which may lead to flash flooding. Warm and humid conditions will continue Thursday and Friday. Friday will features the highest heat indices of the two days with readings over the southern half of the forecast area in the 90 to 100 degree range. Thunderstorm chances, both in the Northland and in areas to our southwest and south, may limit the heating both days. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-172045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 339 PM CDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Northeast winds will strengthen Wednesday with the strongest winds found in the southwest arm and near the Twin Ports. Sustained winds of 15 to 20 knots are likely with gusts as high as 25 knots. A Small Craft Advisory will likely be needed. Thunderstorms will move over the waters Wednesday afternoon and evening. Localized wind gusts to 35 knots or greater are possible with the storms. Several additional rounds of thunderstorms are possible Thursday through Sunday evening. JJM/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:26 AM CDT | Small Craft Advisory | DLH | 18 hr | |
| Jul 17, 8:26 AM CDT | Special Weather Statement | DLH | Cass | 34 min |
| Jul 17, 9:04 AM CDT | Special Weather Statement | DLH | Cass | 26 min |
| Jul 17, 9:06 AM CDT | Special Weather Statement | DLH | Crow Wing | 24 min |
| Jul 17, 9:31 AM CDT | Special Weather Statement | DLH | Cass | 29 min |
| Jul 17, 9:57 AM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Jul 17, 10:36 AM CDT | Special Weather Statement | DLH | Itasca | 54 min |
| Jul 17, 3:04 PM CDT | Special Marine Warning | DLH | 25 min | |
| Jul 17, 5:03 PM CDT | Special Weather Statement | DLH | Koochiching | 12 min |
| Jul 17, 5:18 PM CDT | Special Weather Statement | DLH | Itasca | 12 min |
| Jul 17, 5:26 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 34 min |
| Jul 17, 5:27 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 63 min |
| Jul 17, 5:46 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 29 min |
| Jul 17, 6:07 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 38 min |
| Jul 17, 6:12 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 33 min |
| Jul 17, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 66 min |
| Jul 17, 6:28 PM CDT | Tornado Warning | DLH | Koochiching | 47 min |
| Jul 17, 6:37 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 38 min |
Nearby
Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.